How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I'm having hot flashes, anxiety and insomnia. I'm very

This answer was rated:

I'm having hot flashes, anxiety and insomnia. I'm very sensitive to medications. One doctor wants to put me on Effexor, and another trazodone. Any thoughts?
Dr. Z :

Hello

Dr. Z :

I believe I can help you with your concern

Dr. Z :

I am so sorry that you are having issues with anxiety, hot flashes, and insomnia. I can imagine how distressing this must be for you

Dr. Z :

I would like to ask you a couple questions, so that I can get some more information to better help you.

Dr. Z :

May I ask, for how long have you been experiencing these symptoms for?

Dr. Z :

So the Effexor is a very effective antidepressant medication that lower the severity and incidence rate of hot flashes associated with menopause and is very effective in treating anxiety as well. Here are a couple links explaining the use of Effexor and other possible antidepressants to help ease hot flashes and other symptoms associated with menopause.

Dr. Z :

In addition, the Trazodone is an excellent sleep aid medication that has been used very often to help induce sleep. It can also be used to treat anxiety and depressive symptoms as well. There is some anecdotal evidence that the use of Trazodone may help with hot flashes, but this has not been confirmed. I suspect that your physician only wants to use the medication as a sleep aid for you.

Dr. Z :

Now since you say that you are sensitive to the medication, it would be important for you to start off on a low dose and then gradually increase the dose to an effective dosage for your symptoms. This will make sure that your body slowly adjusts to the medication and that you are given the lowest possible dose to help treat your symptoms effectively.

Dr. Z :

For the Effexor it really depends if you are given the extended release or immediate release pills to determine an effective low starting dose. But with the Trazodone you can start at 50mg a night to help you sleep. So because of your sensitivity to the medication, i would suggest that you tell your physician you want to go the conservative approach and slowly and gradually increase the medication. If you go this route, then most likely you will not have any major adverse effects from the medication and it should be very effective in treating your symptoms.

Dr. Z :

Also this link is good to list other possible medication to help treat your insomnia associated with menopause.

Dr. Z :

If the Effexor is not effective for you, then you can also try the Lexapro, Paxil, or Prozac as well like I listed in the first link I gave you.

Customer: Insomnia, my whole life, but it's worse now. Insomnia runs in my family. I was recently diagnosed with hypothyroidism, and started Synthroid 3months ago. It might be coincidental, but my sleep has been worse since. My Dr. Has agreed to let me go off of it for awhile to see how I do. I've been off of it for three days, and no improvement with sleep. I was also prescribed the clonodine patch for hot flashes, but since being on that I've started to feel a little depressed. Again, that could be due to a lack of sleep.
Dr. Z :

I am on Synthroid as well for Hypothyroidism, so a side effect can be insomnia or worsen your already present insomnia. The Trazodone is a very effective medication to help with insomnia and should help you a lot with it, but only take it at night obviously. If that does not work, a benzodiazepine (e.g. Ativan, Xanax, or Klonopin), Seroquel, or Gabapentin can also be used.

Dr. Z :

But be careful with the benzodiazepines as they can be physically addictive when taken for a sustained period of time and must be weaned off slowly to avoid withdrawal effects.

Customer: One more question. Can I go right off of Ambien, and onto trazodone, or should I wean off? 10 mg. per night, is what I'm on now.
Dr. Z :

The Trazodone and Effexor will also help with the depressive symptoms as well because they are antidepressants.

Dr. Z :

How long have you been taking the Ambien for?

Dr. Z :

And did you use it every night too?

Customer: I will not go on any benzo's. I tried that to help me get through menopause, and ended up with awful withdrawal symptoms. I was on .5 mg.
Customer: ive been on Ambien for 6 years. I started with a fourth of a pill, and for the last two years, have been on 10mg. Nightly.
Dr. Z :

No problem, you do not have to take a benzodiazepine, I just wanted to give you all of your options. Yes you will have to wean off the Ambien slowly and since you are sensitive to medications, as you mentioned, that means you will probably be more susceptible to withdrawal symptoms as well. I would take half the Ambien (5mg) and 50mg of the Trazodone together to help with any withdrawal symptoms. The medications can be used together, but it will increase your symptoms drowsiness, dizziness, and difficulty concentrating.

Dr. Z :

If the withdrawal of the Ambien is too much, then try taking 7.5 mg a night for around 2 weeks, then go down to 5mg for 2 weeks, then 2.5 for 2 weeks, until the ambien is discontinued

Customer: I'm assuming one gets used to trazodone? I haven't checked out the links you included, yet, but any ideas of what could help the hot flashes, that would also be safe to use with trazodone?
Dr. Z :

The effexor can be used to help with the hot flashes. Studies have shown that it can reduce the severity and number of hot flashes you have. In addition, other antidepressants that can help with hot flashes are Paxil, Prozac, and Lexapro. But you cannot take high doses of the antidepressants I just mentioned and the Trazodone or you will get a condition called Serotonin Syndrome that can be very harmful. Here is a link explaining Serotonin Syndrome in more detail for you

Dr. Z :

So the Effexor that your doctor suggested and the Trazodone can be used safely together at low and moderate doses, but not any higher

Dr. Z :

Some individuals to get used to the Trazodone and some do not, but it should be effective for you for a sustained period of time. If you do get used to it, then you can try the Gabapentin or Seroquel to help you sleep

Dr. Z :

Gabapentin is safer to use with the Effexor and other antidepressants I mentioned for treating hot flashes.

Dr. Z and other Mental Health Specialists are ready to help you